Alert archive / Montana / Winter Storm Watches in 2021
Winter Storm Watch 6, NWS Missoula, MT
NWS Missoula, MT issued this winter storm watch at May 17, 2021, 2:40 PM MDT for Flathead County, Lake County, Montana. It took effect at May 19, 2021, 6:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 17, 2021, 2:40 PM MDT (20:40 UTC)
- In effect from
- May 19, 2021, 6:00 PM MDT
- Expired
- May 18, 2021, 2:37 PM MDT
- In force
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT
The radar
The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -894 J/kg
- Mixed-layer LCL
- 2689 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
002 WWUS45 KMSO 172040 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 240 PM MDT Mon May 17 2021 MTZ002-182045- /O.NEW.KMSO.WS.A.0006.210520T0000Z-210522T0000Z/ West Glacier Region- 240 PM MDT Mon May 17 2021 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH FRIDAY AFTERNOON ABOVE 4000 FEET... * WHAT...Moderate to heavy snow possible above 4000 feet. Total snow accumulations of 2 to 9 inches possible. Higher amounts in the backcountry of Glacier National Park are expected. * WHERE...Glacier National Park including the Going To The Sun Road and Marias Pass. * WHEN...From Wednesday evening through Friday afternoon. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
1 follow-up statement
213 WWUS45 KMSO 182037 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 237 PM MDT Tue May 18 2021 MTZ002-192130- /O.UPG.KMSO.WS.A.0006.210520T0000Z-210522T0000Z/ /O.NEW.KMSO.WW.Y.0038.210519T1200Z-210521T1800Z/ West Glacier Region- 237 PM MDT Tue May 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO NOON MDT FRIDAY ABOVE 4000 FEET... * WHAT...Snow expected above 4000 feet. Total snow accumulations of 4 to 12 inches at high elevations. * WHERE...West Glacier Region. * WHEN...From 6 AM Wednesday to noon MDT Friday. * IMPACTS...Travel could be difficult. Snow will likely melt or turn to slush on paved surfaces during the day. There is potential for refreeze and ice at night. Branches on leafy trees may also break due to snow loading. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ007-043-192130- /O.NEW.KMSO.WW.Y.0038.210519T1200Z-210521T1200Z/ Butte/Blackfoot Region-Potomac/Seeley Lake Region- 237 PM MDT Tue May 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM MDT FRIDAY... * WHAT...Snow expected. Total snow accumulations of up to 2 inches at low elevations and up to 10 inches in the mountains. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, MacDonald Pass, Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...From 6 AM Wednesday to 6 AM MDT Friday. * IMPACTS...Travel could be affected. Snow will likely melt or turn to slush on paved surfaces during the day. There is potential for refreeze and ice at night. Branches on leafy trees may also break due to snow loading. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ005-006-192130- /O.NEW.KMSO.WW.Y.0038.210519T1200Z-210521T1200Z/ Northern Clearwater Mountains-Southern Clearwater Mountains- 137 PM PDT Tue May 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM WEDNESDAY TO 5 AM PDT FRIDAY ABOVE 5000 FEET... * WHAT...Snow expected above 5000 feet. Total snow accumulations of 4 to 11 inches at high elevations. * WHERE...Northern Clearwater Mountains and Southern Clearwater Mountains. * WHEN...From 5 AM Wednesday to 5 AM PDT Friday. * IMPACTS...Travel could be affected. Snow will likely melt or turn to slush on paved surfaces during the day. There is potential for refreeze and ice at night. Branches on leafy trees may also break due to snow loading. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ006-192130- /O.NEW.KMSO.WW.Y.0038.210519T1200Z-210521T1200Z/ Bitterroot/Sapphire Mountains- 237 PM MDT Tue May 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM MDT FRIDAY ABOVE 5000 FEET... * WHAT...Snow expected above 5000 feet. Total snow accumulations of 4 to 11 inches at high elevations. * WHERE...Bitterroot/Sapphire Mountains. * WHEN...From 6 AM Wednesday to 6 AM MDT Friday. * IMPACTS...Travel could be affected. Snow will likely melt or turn to slush on paved surfaces during the day. There is potential for refreeze and ice at night. Branches on leafy trees may also break due to snow loading. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ004-192130- /O.NEW.KMSO.WW.Y.0038.210520T0000Z-210521T1200Z/ Lower Clark Fork Region- 237 PM MDT Tue May 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM MDT FRIDAY ABOVE 5000 FEET... * WHAT...Snow expected above 5000 feet. Total snow accumulations of 4 to 6 inches. * WHERE...Lower Clark Fork Region. * WHEN...From 6 PM Wednesday to 6 AM MDT Friday. * IMPACTS...Travel could be affected. Snow will likely melt or turn to slush on paved surfaces during the day. There is potential for refreeze and ice at night. Branches on leafy trees may also break due to snow loading. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ009-192130- /O.NEW.KMSO.WW.Y.0038.210520T0000Z-210521T1200Z/ Western Lemhi County- 237 PM MDT Tue May 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM MDT FRIDAY ABOVE 5500 FEET... * WHAT...Snow expected above 5500 feet. Total snow accumulations of 2 to 7 inches. * WHERE...Western Lemhi County. * WHEN...From 6 PM Wednesday to 6 AM MDT Friday. * IMPACTS...Travel could be affected. Snow will likely melt or turn to slush on paved surfaces during the day. There is potential for refreeze and ice at night. Branches on leafy trees may also break due to snow loading. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ010-192130- /O.NEW.KMSO.WW.Y.0038.210520T0000Z-210521T1200Z/ Eastern Lemhi County- 237 PM MDT Tue May 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM MDT FRIDAY ABOVE 6500 FEET... * WHAT...Wet snow expected above 6500 feet. Total snow accumulations of 2 to 4 inches. * WHERE...Bannock Pass, Highway 28 Tendoy to Lone Pine, and Lemhi Pass. * WHEN...From 6 PM Wednesday to 6 AM MDT Friday. * IMPACTS...Travel could be affected. Snow will likely melt or turn to slush on paved surfaces during the day. There is potential for refreeze and ice at night. Branches on leafy trees may also break due to snow loading. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at May 17, 2:35 PM MDT, 5 minutes earlier.
Area forecast discussion, May 17, 2:35 PM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
235 PM MDT Mon May 17 2021
.DISCUSSION...Expect another spectacular afternoon across the
Northern Rockies, with mostly sunny skies and afternoon high
temperatures reaching the mid to upper 80s for most valley
locations. Get out and enjoy the nice weather now, as changes are
coming, particularly starting Wednesday through the weekend.
The ridge of high pressure begins to breakdown during the day
tomorrow, as a weak trough of low pressure moves through the
region accompanied by a mostly dry cold front. Isolated showers
are still expected, but mostly impacting portions of northwest
Montana, the Clearwater NF in north-central Idaho, and the along
the Bitterroot Range. The more far reaching impacts from the
front will be gusty west to southwest winds as the front passes.
Winds gusting 20 to 30 mph will be common through out the
Northern Rockies, with some of the higher peaks seeing slightly
higher gusts. Due to the expected wind gusts, a Lake Wind Advisory
has been issued that goes into effect Tuesday at 3PM, and ends at
9PM. Expect wind gusts up to 30 mph with isolated higher gusts,
and choppy conditions. The wind will quickly diminish around or
soon after sunset Tuesday evening.
The potentially more impactful weather system will arrive as a
large cut-off low pressure system moves onshore of the Pacific NW
Wednesday evening. As the low moves to our southwest over Idaho
and northern Nevada, modest amounts of moisture and much colder
air will wrap around the low, bringing the Northern Rockies much
needed moisture. The low will linger over the region through
Friday, with rainfall amounts of 0.25"- 0.80" in the valleys of
western Montana, Lemhi County, and Idaho County in Idaho along
and south of Highway 12. Sadly, northwest Montana will see lesser
amounts of 0.15" or less. As the cold air moves in Wednesday night
and Thursday, moderate snow will develop for elevations above
4000 feet, particularly for areas along the Continental Divide.
Several inches of snow is expected to impact Glacier National
Park, Marias Pass along Highway 2, and MacDonald Pass along
Highway 12. For those planning to recreate in the mountains in
these locations, plan on wintry conditions, or adjust your plans
all together. A Winter Storm Watch has been issued for the Glacier
Park Region, including Marias Pass, and all of Glacier National
Park that goes into effect Wednesday evening through Friday
afternoon.
Another impact from this low, will be a good chance for most
valleys of western Montana to see a frost and/or freeze Thursday
through the weekend. For those that have planted your gardens, be
sure to cover the sensitive plants during this period.
Most of the region will see a break in the action Friday evening
through Saturday, then the cut-off low mentioned above may begin
to move north directly over the Northern Rockies. Low confidence
exist for this scenario, as forecasting these particular low
pressure systems this far out is challenging. Though if it does
occur, this will bring most of the Northern Rockies another
chance for beneficial rains.
Hydrology...Even-though modest amounts of liquid precipitation
will be falling across the region Wednesday through the weekend,
area rivers are NOT expected to flood. The lowering snowlevels
will cut off high mountain snow melt, slowing any rises due to
runoff. Rainfall totals that we are seeing alone, are not expected
to bring any large stem rivers to flood stage.
&&
.AVIATION...Expect VFR conditions at all terminals through Tuesday
morning. Then the ridge of high pressure begins to breakdown
during the afternoon and evening. Widespread gusty west to
southwest winds are expected to develop along and ahead of a
mostly dry cold front. Wind gusts of 22kts - 27kts are expected
for KGPI, KMSO, KBTM between 17/2100Z - 18/0300Z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Lake Wind Advisory from 3 PM to 9 PM MDT Tuesday for Flathead
Lake in the Flathead/Mission Valleys.
Winter Storm Watch from Wednesday evening through Friday morning
ABOVE 4000 FEET for the West Glacier Region.
ID...None.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:36 PM MDT | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 30 hr |
Nearby
Winter Storm Watches in Montana, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.